Several months ago I started an exercise program to lose weight and improve my general health with the local YMCA. It involves strength training and swimming. My resting heart rate has lowered from over 100 to about 85, and I have been able to increase the weights on the nautilus machines, I am also able to do more swimming and less water walking although I still find it impossible to do a 50 freestyle yet, nonetheless I feel I have made progress. Although I haven't lost much weight yet, my clothes fit better and I am stronger. So I feel good about what I have done. I have a history of undifferentiated connective tissue disease (take plaquenil and Celebrex), hypothyroidism (recently increased synthroid to .3 mg), asthma which currently is under excellent control and have required no meds since February), Mitral Valve Prolapse (just take antibiotic before dental), benign PVCs which haven't bothered me in years, in fact my pulse is the most regular it has ever been), mild mitral and tricuspid regurgitation, trace pulmonic insufficiency, a borderline high pulmonary systolic pressure (all these cardiac results found on echo last summer, was told not to worry about any of them and have no restrictions nor meds for them), and a tendency toward NSAID induced gastric ulcers and colitis (the reason for the Celebrex vs. other NSAIDS). I do have quite a bit of joint pain and stiffness but am hoping the exercise will help that too. About a month ago I was taken off low dose prednisone after about 20 months of being on various dosages. There are two facets to my problem, which seem to be getting worse despite the exercise program. The first is chest pain with exercise, both swimming and strength training....it really feels like it could be heartburn. Does not seem to be affected by diet, and does go away when I quit exercising....Usually don't need antacids because by the time I quit the exercise and get the antacids the "heartburn" is gone by itself. The second is increasing amounts of shortness of breath. Especially with exercise, which I guess is to be expected, but now is hitting me more and more with mild exercise like climbing a flight of stairs, or when laying in bed, and especially when I first get up in the morning it is a real effort to do much of anything....I did mention it to my allergist and he suggested possibly my asthma, so I have tried my inhalers, but they don't seem to help much (and it doesn't really "feel" like my asthma, there is no coughing, but the shortness is breath is getting harder to ignore). It seems to me that with the increasing fitness evidenced by the lower resting pulse I should be getting less short of breath, not more? I have had a number of cardiac test including Holter and echo. The doctor did not recommend an exercise test. I was extremely unfit when I started, and I still am significantly overweight (5'3" and 180 pounds) so I suppose I may just need to be patient. My doc doesn't seem to take it seriously at all so I have been ignoring it for quite a while. But I generally start to feel doubts when in the midst of either the shortness of breath or the "heartburn" type feeling. Does it sound like anything I should push the docs to check....or as long as I continue to recover fairly rapidly does it sound more like continued deconditioning, etc. PS...I try to workout at least 3 - 4 times a week, an hour strength plus an hour swimming each day that I work out.
Thank you, sorry it was long, but I wanted to be clear, I have waited for quite a while for the posting to be open! I appreciate how busy you are, and think this board provides a great service, and I would like to thank you!
Dear Mommydee, thank you for your question. I suspect the chest pain is caused by your GI problems (gastroesophageal reflux and a history of prior gastric ulcers). However, a stress test may help to ensure that the pain is not caused by your heart. Your physician will have to determine whether a stress test is necessary. The shortness of breath may be due to deconditioning or asthma, but may also be related to the discontinuation of prednisone. Connective tissue disorders can affect the lungs, so you should speak to your physician about this possibility. These are difficult questions to answer, so I'm sorry I can't be more specific in my response. Finally, thank you for your kind words about the heart forum.
I hope you find this information useful. Information provided in the heart forum is for general purposes only. Only your physician can provide specific diagnoses and therapies. Please feel free to write back with additional questions. Good luck!
If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart
Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.